Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Marquette, MI

August 21, 2003Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 21, 2003, 2:13 PM EDT for Luce County, Schoolcraft County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2003, 2:13 PM EDT (18:13 UTC)
Expired
Aug 21, 2003, 3:15 PM EDT
In force
62 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 211813
SVRMQT
MIC095-153-211915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
213 PM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCE COUNTY IN EASTERN UPPER MICHIGAN
  SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN

* UNTIL 315 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHEAST OF SHINGLETON...OR 19 MILES
  EAST OF MUNISING. THE STORM WAS MOVING EAST AT 45 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SNYDER LAKE...SENEY AROUND 230 PM EDT...
  MCMILLAN...HELMER AROUND 245 PM EDT...
  PINE STUMP JUNCTION...DEER PARK AROUND 250 PM EDT...
  NEWBERRY...DOLLARVILLE AROUND 255 PM EDT...
  PIKE LAKE AROUND 305 PM EDT...
  BETSY LAKE AROUND 310 PM EDT...

$$

LAT...LON 4624 8523 4624 8587 4631 8587 4633 8636
          4650 8636 4652 8586 4669 8587 4670 8522

LESTER

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:22 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 21, 11:22 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1122 AM EDT THU AUG 21 2003

MAIN FCST CONCERN WITH THIS UPDATE IS THUNDERSTORM AND SEVERE
WEATHER POTENTIAL THIS AFTERNOON AS COLD FRONT SWEEPS THRU THE
AREA.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A TROUGH OVER CENTRAL
CANADA...WITH A SERIES OF SHORTWAVES RACING TROUGH THE BASE OF THIS
TROUGH. THESE SHORTWAVES ARE PRODUCED SEVERE THUNDERSTORMS AS THEY
MOVED THROUGH THE FORECAST AREA THIS MORNING. A MORE INTENSE
SHORTWAVE IS MOVING INTO THE WESTERN U.P. A COLD FRONT IS PUSHING
INTO CENTRAL U.P. TRIGGERING MORE STORMS. LOW LEVEL MOISTURE
INDICATED BY SURFACE DEW POINT AROUND 70F AND A 850MB THETA-E RIDGE
IS FEEDING THESE STORMS.

THE CENTER OF SHORTWAVE WILL MOVE TO NEWBERRY BY 21Z THIS AFTERNOON
AS A LITTLE STRONGER SHORTWAVE MOVES THROUGH CENTRAL ONTARIO. THE
COLD FRONT WILL SLIDE ACROSS NORTHERN LAKE MICHIGAN AND BE OVER
NORTHERN LOWER MICHIGAN. THE THETA-E RIDGE AND HIGH SURFACE DEW
POINT WILL ALSO BE OVER LOWER MICHIGAN. THE SURFACE RIDGE WILL
EXPAND FROM THE DAKOTAS INTO FORECAST AREA. SURFACE DEW POINT WILL
LOWER OVER THE FORECAST AREA THIS AFTERNOON AS DRIER AIR ADVECTS
INTO THE AREA. FORECAST SOUNDING SHOWING COLD AIR ADVECTING BEHIND
THE FRONT SET UP A CAP ABOVE 800MB OVER THE WEST PART OF THE
FORECAST AREA THIS AFTERNOON WHICH LIMIT THE POTENTIAL OF
THUNDERSTORMS. CONDITIONS WILL REMAIN OVER THE SOUTHERN U.P. AND FAR
EAST THROUGH 18Z. BY 21Z THIS INSTABILITY WILL MOVE INTO LOWER
MICHIGAN. Q-VECTOR DIVERGENCE WILL INCREASE ACROSS THE AREA BY 21Z.
WINDS WILL SHIFT TO THE NORTHWEST FOLLOWING THE FRONT. TIGHTER
GRADIENTS WILL CAUSE AN INCREASE IN WINDS.

.MQT...NONE.

DLG
Hazardous weather outlook, Aug 21, 6:45 AM EDT, 7 hours 28 minutes before
MIZ001>007-009>014-084-085-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EDT THU AUG 21 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME NUMEROUS EARLY THIS
AFTERNOON OVER CENTRAL UPPER MICHIGAN...EAST OF A LINE FROM MUNISING
TO MENOMINEE. TO THE WEST OF THAT LINE...SCATTERED THUNDERSTORMS
WILL END BY MIDDAY AS A COLD FRONT PASSES. SOME OF THE STORMS TODAY
MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM MUNISING TO
MENOMINEE. THE MAIN HAZARDS FROM ANY SEVERE STORMS WILL BE DAMAGING
WIND GUSTS GREATER THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

In the hours before

Local storm report, Aug 21, 11:19 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0916 AM    22 N NEWBERRY             MI   WIND DAMAGE
08/21/03   LUCE                           TRAVEL TRAILERS AND
                                          NUMEROUS TREES BLOWN OVER
                                          AT MUSKALLONGE STATE PARK

PETRO
Special weather statement, Aug 21, 1:46 PM EDT, 27 minutes before
MIZ007-014-085-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
146 PM EDT THU AUG 21 2003

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 700 PM EDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
  LUCE...SCHOOLCRAFT...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  SENEY...NEWBERRY...MANISTIQUE...

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JKL

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:28 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette32 min
Aug 21, 8:47 AM EDTSpecial Marine WarningMQT73 min
Aug 21, 8:47 AM EDTSpecial Marine WarningMQT73 min
Aug 21, 9:10 AM EDTSevere Thunderstorm WarningMQTLuce35 min
Aug 21, 3:15 PM EDTSevere Thunderstorm WarningMQTLuce25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.